Antipsychotic-Associated Symptoms of Tourette Syndrome: A Systematic Review
Although antipsychotics are used to treat Tourette syndrome, there have been reports of paradoxical induction of tics by first- and second-generation antipsychotics.
The objective of this systematic review was to better characterize tics as the potential adverse effect of antipsychotics.
A literature search was performed, with no language restriction, using the MEDLINE, EMBASE, and PsycINFO databases for all publications up to January 2018. To be included, studies utilizing any study design had to meet the following criteria: (1) a temporal association of tics with antipsychotic use where tics emerged during treatment or after discontinuation and (2) no diagnosis of Tourette syndrome before tic emergence. More stringent criteria were used for individuals under 18 years of age that included (1) no personal or family history of primary tic disorder and either (2) tics occurring during antipsychotic treatment improved significantly upon discontinuation or dose reduction or (3) tics emerged after discontinuation of at least 3 months of antipsychotic treatment. Data were extracted according to: age, sex, diagnosis, personal history of motor symptoms or family history of tics, antipsychotic type and dose, treatment duration, types of symptoms emerged, treatment strategies, and follow-up. A Fisher’s exact test was used to compare the occurrence of symptoms between first- and second-generation antipsychotic users.
The search identified 1290 articles, of which 92 full-text articles were assessed leading to the inclusion of 50 articles. Most of the included articles were case reports or series, involving a total of 60 cases. Thirty cases were associated with treatment with first-generation antipsychotics, 27 with second-generation antipsychotics, and three with a combination of first- and second-generation antipsychotics. Antipsychotics were being used to treat schizophrenia in 60% of the cases and other indications included developmental, behavioral, and mood or anxiety disorders. Tics occurred during treatment (n = 44) or following treatment discontinuation (n = 16). The occurrence of vocal tics with or without motor tics was significantly higher in the first- vs. second-generation antipsychotic users (p < 0.0001). Significantly higher occurrences were also noted in the first- vs. second-generation antipsychotic users for specific types of vocal tics (i.e., barking and coprolalia) and other concurrent motor symptoms (i.e., tardive dyskinesia). In the cases identified, antipsychotic-associated tics were treated by (1) discontinuing the offending antipsychotic, reducing its dose, or switching to different antipsychotics for tics occurring during treatment, (2) reinitiating antipsychotic treatment for tics occurring following discontinuation, or (3) using non-antipsychotic agents. It should be noted that symptoms were not always fully reversible and recurred at times.
Tics can be a disturbing adverse effect of antipsychotics. Clinicians need to be particularly vigilant when initiating and modifying antipsychotic regimens.
Compliance with Ethical Standards
No sources of funding were used to assist with the preparation of this article.
Conflict of interest
Alasdair M. Barr has received grants from Bristol-Myers Squibb and the Canadian Institutes of Health Research. Bruce C. Carleton is part of the Pharmaceutical Outcomes Programme and has received financial support for its pharmacoepidemiological research from the British Columbia Provincial Health Services Authority; he also serves on a data safety board for AEVI Genomic Medicine. Randall F. White has received consulting fees or sat on paid advisory boards for: Janssen, Lundbeck, and Otsuka; and has received a grant from ThermoFisher/Affymetrix. William G. Honer has received consulting fees or sat on paid advisory boards for: the Canadian Agency for Drugs and Technology in Health, the Centre for Drug Research and Development, AlphaSights, In Silico (unpaid), and Otsuka/Lundbeck. Ric M. Procyshyn has received consulting fees or sat on paid advisory boards for: Janssen, Lundbeck, and Otsuka; is on the speaker’s bureau for Janssen, Lundbeck, and Otsuka; and has received grants from the Canadian Institutes of Health Research. David D. Kim, Yunsun Chung, Jessica W.Y. Yuen, and Mahyar Etminan have no conflicts of interest directly relevant to the contents of this article.
- 4.Wong DF, Brasić JR, Singer HS, Schretlen DJ, Kuwabara H, Zhou Y, Nandi A, Maris MA, Alexander M, Ye W, Rousset O, Kumar A, Szabo Z, Gjedde A, Grace AA. Mechanisms of dopaminergic and serotonergic neurotransmission in Tourette syndrome: clues from an in vivo neurochemistry study with PET. Neuropsychopharmacology. 2008;33:1239–51.CrossRefPubMedGoogle Scholar
- 10.Liberati A, Altman DG, Tetzlaff J, Mulrow C, Gøtzsche PC, Ioannidis JP, Clarke M, Devereaux PJ, Kleijnen J, Moher D. The PRISMA statement for reporting systematic reviews and meta-analyses of studies that evaluate healthcare interventions: explanation and elaboration. BMJ. 2009;339:b2700.CrossRefPubMedPubMedCentralGoogle Scholar
- 21.Munetz MR, Slawsky RC, Neil JF. Tardive Tourette’s syndrome treated with clonidine and mesoridazine. Psychosomatics. 1985;26(254):257.Google Scholar
- 55.Hsieh MH, Chiu NY. Paliperidone-associated motor tics. Gen Hosp Psychiatry. 2014;36(360):e7–8.Google Scholar
- 60.US Department of Health and Human Services, National Institutes of Health, National Institute of Neurological Disorders and Stroke. 2012. NINDS Tourette syndrome fact sheet (NIH Publication No. 12-2163). https://www.ninds.nih.gov/Disorders/Patient-Caregiver-Education/Fact-Sheets/Tourette-Syndrome-Fact-Sheet. Accessed 2 Aug 2018.
- 65.Schoemaker H, Claustre Y, Fage D, Rouquier L, Chergui K, Curet O, Oblin A, Gonon F, Carter C, Benavides J, Scatton B. Neurochemical characteristics of amisulpride, an atypical dopamine D2/D3 receptor antagonist with both presynaptic and limbic selectivity. J Pharmacol Exp Ther. 1997;280:83–97.PubMedGoogle Scholar
- 68.Xu M, Kobets A, Du JC, Lennington J, Li L, Banasr M, Duman RS, Vaccarino FM, DiLeone RJ, Pittenger C. Targeted ablation of cholinergic interneurons in the dorsolateral striatum produces behavioral manifestations of Tourette syndrome. Proc Natl Acad Sci USA. 2015;112:893–8.CrossRefPubMedGoogle Scholar